MAUDE Adverse Event Report: CONMED CORPORATION THERMOGARD: SINGLE FOIL, ADUL; THERMOGARD DISPERSIVE ELECTROD

CONMED CORPORATION THERMOGARD: SINGLE FOIL, ADUL; THERMOGARD DISPERSIVE ELECTROD
Model Number 51-7810
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 01/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned for evaluation and no photographic evidence has been provided.Therefore, the reported failure could not be verified and a root cause cannot be determined.Upon gathering additional information, the user facility reported that the patient applied lotion before the procedure.There was no skin preparation prior to pad placement in the user facility.The pad was placed in the patient's outer thigh, parallel to her leg.There were stirrup sterile covers over the reported pad.A review of the manufacturing documents verified the device was produced per current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.A two-year review of complaint history revealed 3 similar complaints for this product family and failure mode.In that same timeframe, (b)(4) units of this product family have been sold worldwide, making the rate of occurrence of this confirmed failure (b)(4) percent.A risk analysis was performed and found this failure mode and occurrence level to be consistent with current risk documents.The clinical data report for conmed thermogard dispersive electrode determines that under normal conditions of use, undesirable side effects are acceptable when weighed against the benefits to the patients.The instructions for use advises the user of the following.- always use the lowest power setting to achieve the desired surgical effect.- thermogard and thermogard plusabc dispersive electrodes are for use with various patient populations providing there is sufficient surface area to ensure full contact of the pad with the patient's skin.Failure to achieve good skin contact by the entire adhesive surface may result in electrosurgical burns or poor electrosurgical performance.- difficulty in achieving cutting or coagulating energies requires evaluation.Stop.Do not proceed or increase power settings until you have checked all components of the electrosurgical circuit including the active electrode and its cable, the patient, pad adherence and integrity, and the electrical generator and its connectors.- select a well vascularized site in close proximity to the surgical site.Avoid placement on bony prominence, skin lesions or folds.- prepare the skin at the application site according to facility protocol.If no protocol exists, clip excess hair at application site, clean and disinfect area to remove oils, lotions, etc., and allow to dry thoroughly.- apply the pad firmly to skin, ensuring full adhesion of the pad gel and adhesive, and full pad contact with patient's skin.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The user facility reported that during a loop electrosurgical excision procedure, the 51-7810 thermogard burned the patient's left thigh.The injury was found post-operatively and described as "it had blisters and was white and hard." the patient was treated with silvadene cream and covered with telsa non-adhering dressing.The procedure was completed with no other incidents or surgical delays.Upon gathering additional information, the patient was discharged home with no additional hospital stay due to this incident.This report is raised based on a reported patient injury.
 
Additional Manufacturer Narrative
Manufacturer narrative: although the device was not returned for evaluation, photographic evidence and the user facility's clinical engineering service report was provided.This report stated that the used pad was "examined and found that the adhesive on the side of the burn was not as sticky as the opposite side.The gel of the pad was not dried out." the provided photos were evaluated and it was determined that except for one corner, the pad itself did not appear to be damaged from excessive heating, or it being defective; it shows normal wear from being used.Without evaluating and/or functionally testing the pad, we are unable to determine what the discoloration of the one corner of the device might indicate.

Brand Name
THERMOGARD: SINGLE FOIL, ADUL
Common Device Name
THERMOGARD DISPERSIVE ELECTROD
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502
MDR Report Key7243783
Report Number1320894-2018-00018
Device Sequence Number13714142
Product Code GEI
UDI-Device Identifier10653405007494
UDI-Public(01)10653405007494(17)181110(10)201611101
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K140658
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/10/2018
Device Model Number51-7810
Device Catalogue Number51-7810
Device Lot Number201611101
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2018
Supplement Date Received by Manufacturer02/23/2018
Initial Report FDA Received Date02/06/2018
Supplement Report FDA Received Date03/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age44 YR
Patient Weight67